Montana, 2018Damaging Winds in Montana, August 11, 2018
August 11, 2018 · NWS TFX · 5 events in 3 counties and zones
Showers and thunderstorms developed via daytime heating of higher terrain in Southwest MT before moving northeastward. Sufficiently-strong vertical wind shear contributed to several instances of severe wind gusts as these storms affected North-Central MT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed via daytime heating of higher terrain in Southwest MT before moving northeastward. Sufficiently-strong vertical wind shear contributed to several instances of severe wind gusts as these storms affected North-Central MT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 11, 1:50 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 11, 1:50 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
250 PM MDT Sat Aug 11 2018
.SYNOPSIS...
A few showers and thunderstorms are expected across mainly
southwest and central Montana this afternoon and evening. Any
shower or storm will be capable of producing gusty and erratic
winds. Little precipitation is expected with the showers and
storms through tonight. A Pacific front will then sweep east
across the region tonight, bringing breezy winds and slightly
cooler temperatures for the day on Sunday.
&&
.DISCUSSION...
Rest of this Afternoon through Sunday...Upper level low over the
Salish Sea this afternoon will lift NE into British Columbia
tonight and then dampen to a wave traversing the Canadian
Prairies Sunday and Monday. This feature will effectively break
down the strong upper ridge that has brought record heat to the
region this past week. A narrow plume of mid level moisture is
being drawn north ahead of the trough and will be in place across
the Northern Rockies this afternoon/evening, which combined with
the terrain heating/increasing synoptic lift will lead to
isolated to scattered thunderstorm development over ID/SW MT this
afternoon, tracking NE into central MT this evening. Moisture is
very limited across the Northern Rockies, which has led to classic
deep inverted-V soundings. Any shower or thunderstorm will be
capable of producing gusty winds and little precipitation this
afternoon/evening, however, enough shear is present thanks to
increasing winds aloft ahead of the trough for a small chance of
an isolated stronger thunderstorm. Pacific front sweeps east
across the region overnight, brining the first round of cooling
with another front of Canadian origins moving south through the
area Sunday and Sunday night, bringing more significant cooling. -
Hoenisch/Moldan
Monday through Saturday...Coolest temperatures of the period are
on track for Monday as the Canadian airmass slides east into the
Dakotas with Monday afternoon temperatures as much as 10 degrees
below seasonal averages across north-central MT. A zonal westerly
flow is in place across the region through much of the upcoming
week with upper level ridging likely to redevelop along the west
coast by next weekend. Temperatures quickly warm back above
seasonal averages by mid week then warm further late next week
again. Embedded weather disturbances along with occasional pulses
of monsoon related moisture may bring a small chance of
thunderstorms to portions of SW MT next week. Hoenisch
&&
.AVIATION...
Updated 1755Z.
VFR conditions will prevail through the period with some minor
exceptions. Isolated to scattered thunderstorms will develop mainly
over SW and Central MT this afternoon and evening. These will track
northeast across the area with local MVFR conditions in the vicinity
of stronger storms. Surface winds will increase this afternoon with
a shift to NW winds likely over north-central MT and a more general
shift to westerly expected in all areas tonight as a Pacific cold
front moves across the region. Gusty and erratic winds are also
likely near any thunderstorm activity this afternoon and evening.
Britton
&&
.FIRE WEATHER...
Red Flag Waring continues for all districts this
afternoon/evening for multiple fire weather hazards.
Isolated to scattered thunderstorms producing little precipitation
are expected this afternoon and evening across most of the region.
In addition to the potential for new lightning fire ignitions,
gusty and erratic winds are likely near any thunderstorm activity.
- Hoenisch/Moldan
Humidity improves tonight with the passage of the Pacific cold
front but will lower again into the teens Sunday afternoon along
with widespread breezy west winds. This will likely require
additional fire weather highlights for Sunday, though confidence
is not as high due to potential cloud-cover over southern
districts and marginal humidity across northern areas where winds
will be strongest. Hoenisch
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 59 92 46 76 / 50 0 0 0
CTB 56 81 48 70 / 40 0 0 10
HLN 59 88 54 80 / 60 0 0 0
BZN 53 92 49 84 / 30 10 10 0
WEY 41 82 39 80 / 0 10 10 10
DLN 54 89 47 82 / 30 10 0 0
HVR 61 92 50 75 / 60 0 0 0
LWT 61 89 52 73 / 40 10 10 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT Sunday Central and Eastern Lewis
and Clark National Forest Areas...Chouteau and Fergus Counties...
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front...Lincoln Ranger District
of the Helena National Forest.
Heat Advisory until 9 PM MDT this evening Blaine...Cascade...
Chouteau...Eastern Pondera...Eastern Teton...Fergus...Hill...
Judith Basin...Liberty...Toole.
Red Flag Warning until midnight MDT Sunday night Gallatin
National Forest.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 11, 4:07 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
507 PM MDT SAT AUG 11 2018
MTZ014-048-112330-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
507 PM MDT SAT AUG 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 530 PM MDT...
At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lincoln, or 30 miles northwest of Helena, moving
northeast at 40 to 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lincoln, Wolf Creek, Canyon Creek and Craig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4733 11234 4710 11193 4667 11241 4670 11242
4670 11253 4684 11254 4683 11276 4686 11280
TIME...MOT...LOC 2306Z 212DEG 44KT 4687 11253
JANGLINThunderstorm Wind, Beaverhead
- When
- August 11, 4:15 PM MST
- Where
- Beaverhead County, 0.85 mi SE of Dillon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.210, -112.640
Large healthy conifer tree downed at the roots in high winds from thunderstorm. Estimated peak gust of 60 mph.
Thunderstorm Wind, Cascade
- When
- August 11, 6:39 PM MST
- Where
- Cascade County, 7 mi WNW of Eden
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.320, -111.400
Sensor measured 58 mph wind gust.
Thunderstorm Wind, Cascade
- When
- August 11, 7:05 PM MST
- Where
- Cascade County, 6.42 mi NNE of Wayne
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.500, -110.880
Sensor measured 58 mph wind gust.
Thunderstorm Wind, Cascade
- When
- August 11, 7:17 PM MST
- Where
- Cascade County, 2.71 mi ESE of Black Eagle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.500, -111.230
Strong winds knocked down some tree branches up to 33 inches in length. Estimated wind gust 58 mph.
Thunderstorm Wind, Chouteau
- When
- August 11, 7:42 PM MST
- Where
- Chouteau County, 1.38 mi N of Loma
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.950, -110.500
DOT Sensor measured 67 mph gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 15, 20187 deaths · 1 event
- Wildfire in Washington, August 11 to 31, 2018$13 million · 1 event
- Wildfire in Washington, August 11 to 31, 2018$13 million · 1 event
- Flash Flooding in New Jersey, August 11, 2018$3.2 million · 22 events
- Wildfire in Washington, August 11 to 16, 2018$864,000 · 1 event
- Flash Flooding and Flooding in Massachusetts, August 11 to 12, 2018$175,000 · 14 events
- Flash Flood and Damaging Winds in Kentucky, August 11, 2018$150,000 · 50 kt wind · 3 events
- Flash Flooding in Pennsylvania, August 11, 2018$45,000 · 4 events
- Flash Flood in Arizona, August 11, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, August 11, 2018$30,000 · 53 kt wind · 9 events
- Flash Flooding and Flood in Kentucky, August 11, 2018$19,000 · 50 kt wind · 8 events
- Damaging Wind in Michigan, August 11, 2018$25,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768078, 768085, 768083, 768081, 768082.